Guam, 2021

Hurricane and Tropical Storm in Guam, April 14 to 16, 2021

April 14 to 16, 2021 · NWS GUM · 2 events in 2 counties and zones

Typhoon Surigae passed over the Republic of Palau and Yap State in the Federated States of Micronesia from April 14th to the 16th. It caused some damage across Palau, but fortunately no deaths.

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
$2.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Typhoon Surigae passed over the Republic of Palau and Yap State in the Federated States of Micronesia from April 14th to the 16th. It caused some damage across Palau, but fortunately no deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Apr 13, 9:30 AM UTC, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 13, 9:30 AM UTC, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
730 PM ChST Tue Apr 13 2021

.Marianas Synopsis...
Partly cloudy skies with spotty showers and moderate trade winds
prevail across the Marianas this evening. Buoys show seas between 5
and 6 feet.

&&

.Discussion...
No major changes made to the inherited forecast. Other than a slight
decrease in cloud cover, maintained the overall dry pattern over the
region through the end of the week. Kept the mention of a chance of
showers and thunderstorms for Friday night through Monday night,
though this is now looking less likely. The bands of showers
associated with the tropical disturbance over Yap State look to
remain south and west of the Marianas, though southern Guam waters
could still see a bit of an increase over the weekend. Otherwise, a
dry pattern looks to continue across the region into next week.

&&

.Marine...
Latest buoy observations show seas between 5 and 6 feet, while
altimetry shows seas between 4 and 6 feet over the waters. Seas are
expected to remain between 4 and 6 feet into the weekend. Seas are
then expected to begin to build as a southwest swell, associated
with the developing tropical disturbance, JTWC Invest Area 94W,
strengthens over Yap State and Palau. As of now, brought in a small 2
to 3 feet southwest swell over the weekend. Depending on development
of the disturbance, this swell could easily increase and last into
next week. A moderate risk of rip currents along north and east
facing reefs will continue through the next several days.

&&

.Fire weather...
Although dry conditions continue across the island today, winds
remained below red flag criteria. The same conditions are expected
again on Tuesday, therefore, no fire weather watch or red flag
warning is anticipated. the KBDI continues to slowly rise and is now
at 695.

&&

.Tropical systems...
JTWC Invest Area 94W, currently located near 7N138E, remains the
subject of a Tropical Cyclone Formation Alert (TCFA). Latest
guidance maintains the system between Yap and Koror through Thursday
night before pulling out to the west-northwest into the Philippine
Sea. However, based on movement over the past few days, this may not
occur. Based on these points, there remains a very high degree of
uncertainty with this system. The disturbance continues to slowly
strengthen and is producing heavy showers and isolated thunderstorms
over portions of Palau and Yap State, including Koror, Yap proper and
Ngulu. Moderate to heavy showers and gusty winds are expected to
continue through the next couple of days. The total rainfall amounts
possible for Koror, and to a lesser degree for Yap, could increase
the risk of mudslides. Invest 94W will continue to be monitored
closely as it continues to develop. Invest 94W could become a
Tropical Depression as early as midnight tonight.

&&

.Eastern Micronesia and Chuuk...
A surface trough sits near Chuuk with variable flow. Gentle to
moderate trade winds are farther east with ripples in the trade flow
stirring up pockets of showers around Kosrae and the Marshall
Islands.

Little change to the previous forecast. The surface trough near
Chuuk will drift eastward, spreading variable flow to Pohnpei and
Kosrae later this week. Instability with this surface trough should
prolong scattered showers at Kosrae and introduce them to Pohnpei by
Thursday. Current forecast keeps scattered showers, however, the
light low-level flow may favor a more isolated pattern of convection
with weak boundaries triggering spottier convection. Convergent
trade flow should reassemble near Majuro Thursday night to boost
showers there.

Combined seas will hang around 4 to 6 feet across the region.
Pohnpei and Kosrae will see an increase in westerly swell from
western Micronesia filtering in.

&&

.Western Micronesia for Palau and Yap...
An expansive monsoon-like circulation (JTWC Invest 94W) is centered
about 170 miles south of Yap and 250 miles east of Koror Palau near
7N138E. Convection has consolidated near Ngulu atoll with lightning
detected just SE of Ngulu all day long. Gentle to moderate west
winds are observed at Palau with fresh northeast winds at Yap proper
this evening. A notable westerly wind burst persists along the
equator with fresh to strong west winds.

Models, namely the GFS and ECMWF, have come into better agreement
today on the evolution of the monsoon-like circulation 94W. They
both depict steady organization the next 24-36 hours as it wanders
in a general west-northwest direction. Given the agreement between
the models and trends in satellite imagery through the day (steady,
consolidating convection near Ngulu), decided to increase winds,
seas and overall wording to reflect worsening conditions for Yap and
Palau the next several days. Gale force gusts are possible by
Wednesday for Yap and overnight Wednesday for Palau. The slow
movement depicted by the models really kicks up the modeled rainfall
totals. The GFS and ECMWF hint at torrential rainfall between Palau
and Yap. Fragments of this torrential rain should spill back into
Yap tonight and spread to Palau the next several days. There is the
possibility of an increasing mudslide risk for steep terrain of
Palau in particular, especially if the system moves as slow as
models continue to indicate. It is important to mention that a great
deal of uncertainty still exists because the models have poorly
handled the evolution of this tropical disturbance thus far. In
particular, the system is much farther west this evening than model
depictions yesterday. If this farther west trend continues, the
stronger winds, seas and rainfall potential stressed in the current
forecast may be a bit excessive.

Seas will likely build to over 12 feet at both Yap and Palau by
Thursday or Friday. Continued development of the system as it enters
the Philippine Sea should keep large seas through the weekend with
high surf likely along exposed reefs of the Republic of Palau and
western Yap State. High surf may linger through much of next week
along northwest facing reefs of Palau and Yap.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Kleeschulte
Micronesia: Bukunt

In the hours before

Special weather statement, Apr 13, 10:07 AM UTC, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
807 PM ChST Tue Apr 13 2021

PMZ161-171-132200-
KOROR PALAU-YAP-
807 PM ChST Tue Apr 13 2021

...TROPICAL DISTURBANCE REMAINS THE SUBJECT OF A TROPICAL CYCLONE
FORMATION ALERT...

The TCFA remains in effect for the tropical disturbance, JTWC Invest
Area 94W, which, earlier this evening, was centered near 7N138E. This
means that the disturbance is likely to be upgraded to a tropical
depression within the next 12 to 24 hours, possibly later this
evening.

The disturbance is located:

About 230 miles south-southwest of Ulithi
About  95 miles south-southeast of Ngulu
About 175 miles south of Yap
About 255 miles southwest of Fais
About 240 miles east-southeast of Kayangel
About 250 miles east of Koror

The developing circulation, also known as JTWC Invest Area 94W,
remains in Yap State. Earlier this evening, the system was centered
near 7N138E and drifting slowly west. Showers and thunderstorms
persist across Palau and much of Yap State, especially Ngulu, this
evening with gusty winds and hazardous seas. Avoid boat travel in
this region for the next few days until conditions improve. This
'long-duration' event at least a few more days with showers,
thunderstorms, gusty winds and hazardous seas possibly persisting
into the weekend. Again, it is likely that this system will be
upgraded to a tropical depression within the next 12 to 24 hours,
possibly later this evening. If the system is upgraded, this will be
the last Special Weather Statement issued for this disturbance.

Residents across the Republic of Palau and Yap State need to monitor
this developing situation closely and stay up to date with the latest
information from your local weather service offices. Listen to
instructions from your emergency management officials. The latest
local forecast can be found under WMO Header FZPQ52 PGUM and also on
the WFO Guam website: www.weather.gov/gum/MarineForecasts.

Kleeschulte

Event by event

1 hurricane (typhoon), 1 tropical storm. Local standard time, as filed.

Hurricane (Typhoon), Belau

When
April 14, 12:00 AM GST to April 16, 11:00 PM GST
Where
Belau forecast zone
Category
1
Property damage
$3.9 million
Crop damage
$2.0 million
Reported by
Local Official

Typhoon Surigae began as a weak tropical disturbance well to the southwest of Weno, Chuuk. On April 9, the Joint Typhoon Warning Center (JTWC) opened Invest Area 94W on a weak circulation centered near 6N146E.

By the afternoon of the 13th the Joint Typhoon Warning Center made the circulation an invest area, Invest 94W, as it was located east of Palau near 7N138E.

The circulation became Tropical Depression 02W in the early morning of the 14th of April as it was located near 8N137E. The system continued to intensify and later in the morning of the 14th it became Tropical Storm Surigae

Surigae continued to intensify as it moved slowly west and than west-southwest and by the morning of the 16th it became a typhoon when it was located 40 miles north of Kayangel in Palau. This was the time of closest approach to Koror and Kayangel. Surigae when it was a minimal typhoon with maximum sustained winds of 75 mph. As it moved away from Palau and Kayangel its intensification was more rapid as it became better organized over the next 24 hours. Along with this intensification was an increasing size of the wind field associated with the strengthening typhoon. This enlarged wind field required the Tropical Storm Warning at Koror and the Typhoon Warning at Kayangel to remain in place even though Surigae was moving away from Palau.|There was an estimated 4 to 5 feet of storm surge evident across windward coastlines of Palau, with maximum inundation experienced during the high tide in the early morning hours of Friday, 16 April.

Impacts were numerous across the Republic of Palau, which saw tropical storm-force conditions|across Koror and the coastal waters (extending 40 miles out to sea from Koror). Stronger conditions|were felt farther north across Kayangel, due to its closer proximity to the center of Surigae.

Damage reports from the Government of Palau state:|150 homes destroyed; 1000 homes with minor damage.|Estimated $4.8 million in damage; $2 mil of that in the food sector; $1 mil in infrastructure|Damaged: 12 of 18 public schools; 4 of 6 private schools; 5 of 10 Head Start locations|Populations in need of assistance:|People with damage or destroyed homes now living with host families|People with compromised water, electricity or loss of livelihoods|Emergency needs estimated for 3650 households

The Palau Public Utilities Corporation (PPUC) and Palau National Communications Corporation (PNCC) sustained heavy losses due to damaged equipment and materials. The labor required to restore services is estimated at $1.1 million.

Surigae caused extensive damage to vegetation and public infrastructure, i.e. roads, airport, seaports, and buildings in various states in Palau. High winds and storm surge left behind extensive debris, blocking roads and driveways.

Of note, 100% of homes on Kayangel (population approximately 70) had damage. All communications were lost with Kayangel during the passage of Surigae, with some restoration about 12 hours later, or late in the day on 16 April. Immediately following the passage, approximately 350 people across Koror and Kayangel were in shelters, with all 18 public schools open as storm shelters.

On the waters, the humanitarian/small cargo ship, Rim Nativa (WRN Ambassador with WFO Guam) was moored in a protected harbor in advance of the storm. Late on 15 April and early 16 April, during peak storm conditions, the mooring broke as well as the ship’s steering failed. The ship’s captain and 4 others on board were adrift in the harbor, eventually pushed up against several rock islands and taking about 8-12 hours of repeated beatings. The captain sent a midnight message to the WFO Guam WCM as|well as messages to officials in Palau. Rescuers were able to help bring the Rim Nativa to safer anchorage near Sam’s Dock, Koror, to ride out the remainder of the storm. Reports from USCG Guam was that eyes were on the ship and it was afloat.

There were no reported injuries or deaths. One elderly woman was reported missing for a period of time but was soon located and safe.

Continued strengthening saw Surigae become a Super Typhoon by the evening of the 17th when it was located near 12N130E or 435 miles to the northwest of Koror, Palau. A Super-typhoon is one that has maximum sustained winds of 150 mph or greater.

PTKR |Max Sustained Winds: 35kt April 15/09z and April 15/20z |Max Gust 56kt April 15/22|Lowest Sea Level Pres. A2950 at April 16/0450z) 998.9mb|997.2mb at April 16/06z.

Rainfall for PTKR WSO Palau from April 11/00Z to April 18/00 was 14.32 inches.

Tropical Storm, Micronesia

When
April 14, 12:00 AM GST to April 15, 12:00 AM GST
Where
Micronesia forecast zone
Reported by
Local Official

Tropical Storm Surigae began as a weak tropical disturbance well to the southwest of Weno, Chuuk. On April 9, the Joint Typhoon Warning Center (JTWC) opened Invest Area 94W on a weak circulation centered near 6N146E.

On the afternoon of April 12th a circulation could be found southeast of Yap near 6N143E. By the afternoon of the 13th the Joint Typhoon Warning Center made the circulation an invest area, Invest 94W, as it was located east of Palau near 7N138E.

The circulation became Tropical Depression 02W in the early morning of the 14th of April as it was located near 8N137E. The system continued to intensify and later in the morning of the 14th it became Tropical Storm Surigae During the evening of the 14th the tropical storm passed 50 miles north-northwest of Ngulu and 65 miles west-southwest of Yap.

Only minimal impacts were reported from Yap, where tropical storm-force conditions were not observed. Reports from Ngulu have been limited, also with little impacts experienced, but with the mention of some minor inundation along low-lying windward coastlines. There were no reported injuries or deaths.

Yap PTYA|Max Sustained winds:16kt April 14/11z |Max Gust: 26kt April 14/11z|Lowest Sea Level Pres. 1001.2mb at 14/05z-14/09z.

Rainfall for PTYA Yap from April 11/00Z to April 18/00Z was 14.80 inches.

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2021Every state in 2021This day in weather historyWarnings in Guam, April 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949403, 949412.